ADPH Issues Synthetic Cannabinoids Alert; Severe Bleeding a Dangerous Side Effect
The Alabama Department of Public Health (ADPH) cautions the public about the hazards of synthetic cannabinoids after the Illinois Department of Public Health (IDPH) linked serious complications including death to their use. As of April 24, 2018, IDPH has received reports of 153 cases, including four deaths, linked to the outbreak, since March 7, 2018. Ill persons report using synthetic cannabinoid products before experiencing severe bleeding.
Similar findings have been identified in other states including Florida, Indiana, Kentucky, Maryland, Missouri, Pennsylvania, Virginia and Wisconsin. ADPH has conducted a review of possible cases, but has not confirmed any cases in Alabama to date.
Synthetic cannabinoids are toxic psychoactive chemical compounds that mimic marijuana and have a high potential for abuse. These chemicals are called cannabinoids because they reportedly stimulate the same brain areas affected by marijuana. The manufactured products have brand names such as K2, Spice, AK-47, Black Mamba, Bombay, Blue Genie, Kronic, Kush, Mr. Happy, Scooby Snax, Zohai and others.
Synthetic cannabinoids are not safe, and individuals consuming them may experience severe bleeding, Medical Officer for Disease Control and Prevention Dr. Burnestine Taylor said. These products may contain brodifacoum which is found in rat poisoning. Individuals who have been sickened by the synthetic cannabinoids have reported coughing up blood, blood in the urine, severe bloody nose, bleeding gums, heavy menstrual bleeding and internal bleeding.
“Their effects can be unpredictable, harmful and deadly,” Dr. Taylor advised. “Anyone experiencing severe, unexplained bleeding or bruising after using these products needs to seek medical attention immediately.”
Other signs and symptoms include:
- Agitation and irritability
- Confusion and concentration problems
- Hallucinations, delusions, psychosis, suicidal thoughts and violent behavior
- Sleepiness and dizziness
Synthetic cannabinoids are unsafe, and it is hard to know what the products contain or what reactions to them will be. There are no standards for making, packaging or sales. Synthetic cannabinoid products may also be contaminated with other drugs or toxic chemicals. These products are illegal in Alabama. There are other symptoms experienced by users of synthetic cannabinoids that include rapid heart rate, nausea and vomiting, headache, kidney and respiratory problems, sweating and trouble sleeping. Health problems the user experiences depend on many factors, including the specific synthetic cannabinoid, how much is used, and for what length of time.
ADPH urges the public not to use synthetic cannabinoids and to warn others about their dangers. For more information, contact Burnestine Taylor, M.D., at (334) 206-5325.